Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Suffer cough,frequent infection and fever. Taking citizine syrup. Prescribed relent syrup and cofmelo. Side effects?

Feb 2013
User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 3176 Questions
My daughter is suffering from cough cold quite often for past 4 months. Every month she will get the infection, will have feaver, we'll start with citizine syrup, some expectorant for throat and then after 12-15 days she'll be fine. After being fine for 2 weeks, she falls sick again.
This month, he current doctor prescribed her following - relent syrup, cofmelo syrup and parafy for fever. Her fever has come down , its about 10th day today and I am sure it will go off in next few days.

We consulted another doctor for a second opinion. He told us that she is allergic and has wheezing. We should give her Syrup relent and Nasovin P Drops for 5 days, along with Syprup Aziveril (Antibiotic) and put her on nebulization using Budesal repsul for 8 days. This treatment looks too much of medicine overdose for her.

I wish to know your opinion in her case. Are the medicines prescribed by 2nd doctor safe for a small kid ? If I administer these medicines, will she not fall sick in next 15 days ? What are the side effects of the above medication.
Posted Fri, 4 Oct 2013 in Child Health
Answered by Dr. E Venkata Ramana 16 hours later
Brief Answer:
Safe in wheezing, side effects are minimal.

Detailed Answer:

Thank you for your query on Healthcare Magic.

You did not mention your daughter's age.

Frequent cold and cough episodes are common in children below the age of 6 years and after 6 years of age the frequency will come down.

In allergy prone children the frequency of repeated cold and cough further increases.

Wheezing is a concerning clinical finding.

Wheezing is suggestive of the narrowing of smaller airways as hypersensitive response to allergens such as cold air, dust, pollution, and smoke.

Wheezing requires nebulization with bronchodilator medication such as salbutamol.

If wheezing is frequent, these frequent episodes are to be controlled by medication such as steroid nebulization.

Budesal contains a steroid budesonide and bronchodilator salbutamol.

The medications prescribed by the second doctor are safe in kids when there is wheezing with frequent episodes of narrowing of smaller airways which can be detected by clinical examination.

Just simple cold and cough doesn't require nebulization with budesal. They can be managed by oral antihistamine and expectorant cough syrups. But if there is wheezing, then nebulization is required.

Once wheezing is subsided, the nebulization can be stopped.

It is difficult to tell that the child wont fall sick in next 15 days if the child is given these medication.

But steroid nebulization will help to decrease the frequency of wheezing episodes in children with underlying wheezing by suppressing hypersensitivity response.

Budesal contains both budesonide and salbutamol.Budesonide is a steroid and the side effects are oral candidiasis, growth effects with higher doses, high blood glucose, decreased bone density, and skin fragility. But these side effects are less common with lower doses with nebulization.

Oral candidiasis can be prevented by rinsing the child mouth with clean water after nebulization with budesal.

Salbutamol side effects are fast heart rate, tremors, agitation, dry mouth, headache, dizziness, sweating but these effects should subside as the child adjusts to the medication.

Personally I suggest nebulization with salbutamol for 1 to 2 days to children with wheezing and assess the lungs after one day and there is no wheezing I prescribe an expectorant cough syrup with bronchodilator. I suggest steroid nebulization if the child's wheezing is persistent or getting recurrent episodes.

Hope I have answered your query. If you have any further clarification I will be happy to answer.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor